Alert archive / North Carolina / Flash Flood Warnings in 2001
Flash Flood Warning 26, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 9, 2001, 11:42 PM EDT for Johnston County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2001, 11:42 PM EDT (03:42 UTC)
- Expired
- Jul 10, 2001, 6:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Johnston County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2220 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 100347 FFWRAH NCC101-100945- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1142 PM EDT MON JUL 9 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN JOHNSTON COUNTY IN NORTH CAROLINA * UNTIL 600 AM EDT * AT 1142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA. * THUNDERSTORMS HAVE CONTINUOUSLY REDEVELOPED UPSTREAM OVER SOUTHERN WAKE COUNTY CAUSING FLOODING AND RAPIDLY RISING WATER ON MANY OF THE CREEKS RUNNING INTO JOHNSTON COUNTY FROM WAKE COUNTY. THE CREEKS MOST SUSCEPTIBLE TO FLASH FLOODING BEFORE DAYBREAK ARE SWIFT CREEK... MIDDLE CREEK...AND BLACK CREEK... ALL WEST OF SMITHFIELD. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. MANY FLASH FLOOD FATALITIES OCCUR BY MOTORISTS ATTEMPTING TO CROSS FLOODEDO ROADWAYS AT NIGHT. $$ RFG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 9:50 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 9, 9:50 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 950 PM EDT MON JUL 9 2001 ...PROBLEM OF THE NIGHT IS THE PESKY WIDELY SCATTERED STORMS... VISIBLE SATELLITE IMAGERY DURING THE LATE AFTERNOON HOURS INDICATED A DEMARCATION ZONE BETWEEN DRIER AIR OVER EASTERN VIRGINIA TO THE MOIST AND UNSTABLE AIR OVER CENTRAL NORTH CAROLINA. THIS BOUNDARY WAS MARKED BY ENHANCED CUMULUS DEVELOPMENT AS IT EXTENDING S-SE FROM NEAR HOT SPRINGS VA TO DANVILLE VA TO RALEIGH AND MOREHEAD CITY. A FEW STORMS GOT GOING DURING THE LATE AFTERNOON AND MOVED SOUTH. WIDELY SCATTERED THUNDERSTORMS DEVELOPED AROUND 500 PM IN PERSON COUNTY AND THEN SPREAD/DEVELOPED SOUTH TOWARD THE MOST UNSTABLE AIR OVER THE NORTH CENTRAL PIEDMONT AROUND DURHAM, HILLSBOROUGH, AND RDU. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN FELL THERE. AS OF 0130Z/10 THE ACTIVITY WAS STILL SELF SUSTAINING ALONG THE LEADING OUTFLOW AS IT MOVES SLOWLY S INTO THE WAKE AND CHATHAM ZONES. CG LIGHTNING ACTIVITY GREATLY DIMINISHED BETWEEN 0030Z AND 0130Z. CC LIGHTNING STILL OBSERVED 10 TO 20 MILES W-N RALEIGH. AS OF 0130Z/10... A FEW SHOWERS TO THE SE OVER E HARNETT, NORTH JOHNSTON, AND EAST WAYNE ZONES REMAINED AS WELL. WE PLAN TO KEEP THE ONGOING WIDELY SCATTERED (20 PERCENT AREAL COVERAGE POPS) THROUGH AROUND MIDNIGHT OR 200 AM FOR NE PIEDMONT ZONES THEN GO WITH A MOSTLY CLEAR FORECAST. ELSEWHERE... NO CHANGES. AS INDICATED EARLIER BY THE DAY CREW... THE LARGE UPPER RIDGE WAS RETROGRADING. THIS HAS ALLOWED THE STEADY STREAM OF MCS ACTIVITY TO AFFECT AREAS FROM PADUCAH - NASHVILLE - HUNTSVILLE INSTEAD OF CINCINNATI - CHARLESTON WVA - WINSTON-SALEM TONIGHT. THIS SHIFT WESTWARD OF THE UPPER RIDGE AND "RING OF FIRE" WILL BRING US DRIER AIR AS EVIDENCE IN THE CURRENT BOUNDARY THAT HAS FIRED ONLY WIDELY SCATTERED STORMS OVER THE REGION TODAY AND LITTLE IN THE WAY OF CU DEVELOPMENT N-E OF BOUNDARY OVER E VA. THIS BOUNDARY SHOULD SLIP S-W TUESDAY... FURTHER REDUCING POPS TO ISOLATED (10 PERCENT). WITH ADDITIONAL SUN... TEMPERATURES WILL SOAR INTO THE LOWER TO MID 90S. THIS COMBINED WITH DEW POINTS IN THE 68-73 DEGREE RANGE WILL BRING THOSE HEAT INDICES TO AROUND 100 FOR TUESDAY AFTERNOON. RELIEF IS ON THE WAY HOWEVER... AS A LARGE UPPER TROUGH DEVELOPS OVER SE CANADA AND EXTENDS INTO NC THU-SAT. WOW! DAYTIME TEMPERATURES ONLY IN THE LOWER TO MID 80S WITH LOW RELATIVE HUMIDITIES IN MID JULY?! (AND FOR MORE THAN ONE DAY, TOO). .RAH...NONE. BADGETT
In the hours before
Local storm report, Jul 9, 11:34 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1134 PM EDT MON JUL 9 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM 10 S RALEIGH NC FLASH FLOODS
07/09/01 WAKE FLOODING FROM SWIFT CREEK
ACROSS HWY 401 SOUTH. FLOOD
WATERS FLOWINMG ACROSS MAJOR
HIGHWAY.
RFG/PWBThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 10:40 PM EDT | Flash Flood Warning | RAH | Wake | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.